TOPEKA, Kan. (KSNW) – The Kansas Department of Health has confirmed the first death in the state associated with an outbreak of serious lung disease related to vaping or using e-cigarettes.
The recent death was a Kansas resident over the age of 50. According to Kansas State Epidemiologist Dr. Farah Ahmed, the patient had a history of underlying health issues and was hospitalized with symptoms that progressed rapidly.
The national investigation has not identified any specific vaping or e-cigarette products linked to all cases. Many patients report using vaping or e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol. Kansas does not have detailed information on what types of products were used by the deceased.
“Our sympathies go out to the family of the person who died,” Governor Laura Kelly said. “Health officials are working hard to determine a cause and share information to prevent additional injuries. As that work continues, I urge Kansans to be careful. Don’t put yourself in harm’s way, and please follow the recommendations of public health officials.”
Kansas State Health Officer and Secretary for the Kansas Department of Health and Environment Dr. Lee Norman said health officials nationwide continue to work aggressively to gather information and determine what has caused these lung injuries.
“It is time to stop vaping.” Secretary Norman said. “If you or a loved one is vaping, please stop. The recent deaths across our country, combined with hundreds of reported lung injury cases continue to intensify. I’m extremely alarmed for the health and safety of Kansans who are using vaping products and urge them to stop until we can determine the cause of vaping related lung injuries and death.”
To date, Kansas has six reports associated with the outbreak. Three patients have been classified as confirmed or probable cases and three cases are still under investigation. State investigators determine if cases are confirmed or probable after examining the medical records of suspected cases and consulting with the clinical care team to exclude other possible cases. To protect patient confidentiality, no further information will be provided regarding each of these cases.
While investigations into these cases continue, the Centers for Disease Control and Prevention is recommending people avoid vaping or using e-cigarettes. Also, people with a history of vaping who are experiencing lung injury symptoms should seek medical care. Nationally, symptoms among cases included shortness of breath, fever, cough, and vomiting and diarrhea. Other symptoms reported by some patients included headache, dizziness and chest pain.
For individuals wanting more information on how to quit tobacco products, please call 1-800-QUIT-NOW.
- Man in wheelchair killed in hit and run while crossing street in Longview
- MIRACLES FOR MASON: Communities rallying around family of 3-year-old boy badly injured in ATV accident
- Longview celebrates life, legacy of Dr. Martin Luther King Jr.
- Lubbock police officer killed while working crash laid to rest Saturday
- Mount Pleasant Democrat declares candidacy in race for Texas House District 5